Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Quad Cities, IA

June 15, 2019Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 15, 2019, 10:07 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2019, 10:07 PM CDT (03:07 UTC)
Expired
Jun 15, 2019, 11:53 PM CDT
In force
106 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

622 
WGUS53 KDVN 160307
FFWDVN
ILC067-109-160900-
/O.NEW.KDVN.FF.W.0038.190616T0307Z-190616T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1007 PM CDT Sat Jun 15 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Hancock County in west central Illinois...
  McDonough County in west central Illinois...

* Until 400 AM CDT.

* At 1005 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen in 1 hour. Flash flooding is expected to begin 
  shortly.

Additional rainfall amounts of a half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4020 9151 4034 9146 4040 9137 4045 9138
      4050 9136 4055 9141 4061 9134 4064 9119
      4063 9045 4028 9045 4028 9091 4019 9091

$$

Gross
1 follow-up statement
133 
WGUS73 KDVN 160453 RRA
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1153 PM CDT Sat Jun 15 2019

ILC067-109-160503-
/O.CAN.KDVN.FF.W.0038.000000T0000Z-190616T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
1153 PM CDT Sat Jun 15 2019

...THE FLASH FLOOD WARNING FOR HANCOCK AND MCDONOUGH COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4020 9151 4034 9146 4040 9137 4045 9138
      4050 9136 4055 9141 4061 9134 4064 9119
      4063 9045 4028 9045 4028 9091 4019 9091

$$

Ervin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:39 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 6:39 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Sat Jun 15 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 PM CDT Sat Jun 15 2019

18Z surface data has a weak low near KFOD. A warm front ran
southeast from the low into northeast Missouri and southern
Illinois. A cold front ran from southwest Minnesota into southern
Wisconsin. Dew points behind the cold front were in the 40s and 50s.
From the Ohio Valley into the central Plains and south to the Gulf
coast dew points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 302 PM CDT Sat Jun 15 2019

Based on satellite/radar trends isolated to scattered convection
will continue through early evening mainly west of the Mississippi.
East of the Mississippi the decaying remnants of the nocturnal storm
complex may prevent much in the way of new convection from
developing.

How convection develops/continues into the overnight hours is not
entirely clear. Based on how storms are developing so far one
scenario is for storms to grow upscale into a line in central Iowa
that moves east southeast or southeast through the area. If this
scenario occurs the most likely time frame for strong storms, and
possible severe, would be 9 PM to 2 AM.

The other scenario is that storms remain disorganized. If this
occurs then any severe storms would occur this evening mainly west
of the Mississippi with isolated to possibly scattered storms during
the overnight hours.

On Sunday mainly dry conditions should be seen during the morning
hours. During the afternoon isolated to scattered convection is
possible if enough daytime heating can occur. If clouds persist for
much of the day then the afternoon 'could' be dry.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 302 PM CDT Sat Jun 15 2019

Sunday night through next Saturday: Active pattern setting up with
periodic rounds of showers and thunderstorms. There will be a zonal
flow with upper air disturbances being ejected into the Midwest out
of a deepening trough in the Pacific Northwest. Then later in the
week and into next weekend the trough deepens/digs into the Rockies.
This sets up a southwest flow aloft with a heat dome forming in the
western portions of the southern Plains. More clusters of storms
should form across the Midwest along an e-w frontal boundary. This
scenario is based on the ECMWF but the GFS is much less
amplified. Too early to tell rain amounts or severe potential this
far out but the overall synoptic pattern and it being June
(climatology) there is certainly the possibility for severe
weather and flash flooding. Confidence is also low due to
considerable timing/amplitude differences regarding the upper
trough.

Temperatures during this time frame will feature highs well in the
70s to lower 80s, with lows in the lower to mid 60s. This is near to
slightly below normal for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 635 PM CDT Sat Jun 15 2019

Convection has evolved into a line across eastern Iowa that will
have a high probability of producing severe winds at KCID.
MVFR/VFR conditions will be seen through 06z/16 with periods of
IFR conditions in the storms and rain. After 06z/16 conditions
will slowly deteriorate to widespread MVFR through 15z/16. After
15z/16 conditions will slowly improve to MVFR/VFR with the
possibility of isolated SHRA/TSRA after 18z/16.

&&

.HYDROLOGY...
Issued at 317 PM CDT Sat Jun 15 2019

The Mississippi River and the Des Moines River continue to show
falling trends with several sites falling to below flood stage
over the next couple of days. Locally heavy rainfall can be
expected this afternoon and evening, with several rounds of
thunderstorms during the middle to end of this upcoming work week.

While it is too early to determine rainfall amounts the synoptic
pattern suggests the potential for heavy rainfall which may cause
rises on some of the rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...08
HYDROLOGY...Haase
Hazardous weather outlook, Jun 15, 4:04 AM CDT, 18 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CDT Sat Jun 15 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of showers and thunderstorms will move over locations along
and south of Interstate 80 this morning, with heavy rain and
lightning the primary threats.

This afternoon and this evening, another round of thunderstorms is
expected to develop in the area, or move towards eastern Iowa from
central Iowa. Severe storms are possible this afternoon and
evening, especially if temperatures rise to the mid 80s. Since
there is rain this morning, this afternoon's heating is not
certain. If we do not warm up, the afternoon storms may not be as
strong, and may not occur.

If storms do form this afternoon and evening, there will be a
risk for damaging winds, large hail, and isolated tornadoes.
Localized heavy rain amounts are also possible.

Area rivers are experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are possible Sunday and Monday, mainly south
of a Fairfield to Galesburg line, but no severe weather is expected.

Periods of thunderstorms are possible late Tuesday through Friday.
The potential for severe weather or organized heavy rainfall is low
through Wednesday. For Thursday and Friday, it is too early to
determine specific details on rainfall amounts and hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

Ervin/RP Kinney

In the hours before

Special weather statement, Jun 15, 8:59 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Sat Jun 15 2019

ILC067-IAC111-MOC045-199-160230-
Hancock-Lee-Scotland-Clark-
859 PM CDT Sat Jun 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HANCOCK...
SOUTHWESTERN LEE...SOUTHEASTERN SCOTLAND AND CLARK COUNTIES UNTIL 930
PM CDT...

At 858 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Nauvoo to Greensburg. Movement was east
at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Keokuk, Carthage, Kahoka, Nauvoo, Hamilton, Warsaw, Montrose,
Wayland, Wyaconda, Alexandria, Ferris, Rutledge, South Gorin, St.
Francisville, Adrian, New Boston, Burnside, Winchester, Fountain
Green and Elvaston.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
      4031 9229 4057 9152 4056 9090 4053 9091
      4020 9125
TIME...MOT...LOC 0158Z 280DEG 22KT 4055 9140 4029 9222

Speck
Local storm report, Jun 15, 9:06 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       3 ENE CHARLIE HEATH MEM 40.61N 91.84W
06/15/2019  M1.20 INCH       CLARK              MO   TRAINED SPOTTER

            FELL OVER THE LAST 30 MINUTES; HEAVY RAIN
            CONTINUES TO FALL.

&&

PS
Special weather statement, Jun 15, 9:17 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 PM CDT Sat Jun 15 2019

ILC015-085-IAC045-055-061-097-105-160345-
Jo Daviess-Carroll-Jackson-Dubuque-Jones-Delaware-Clinton-
917 PM CDT Sat Jun 15 2019

...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL JO
DAVIESS...NORTHWESTERN CARROLL...JACKSON...DUBUQUE...NORTHEASTERN
JONES...SOUTHEASTERN DELAWARE AND NORTH CENTRAL CLINTON COUNTIES
UNTIL 1045 PM CDT...

At 916 PM CDT, radar indicated heavy rain from thunderstorms was
falling along a line extending from near Earlville to near Fulton to
near Delmar. Movement was northeast at 30 mph.

Locations impacted include...
Dubuque, Maquoketa, Galena, Asbury, Dyersville, Savanna, Bellevue,
Cascade, Epworth, East Dubuque, Farley, Peosta, Preston, Hanover,
Elizabeth, Hopkinton, Sabula, Miles, Andrew and New Vienna.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9071 4251 9064 4251 9024 4205 9009
      4202 9065 4214 9077 4232 9132 4249 9125
      4265 9104 4265 9090 4268 9090
TIME...MOT...LOC 0216Z 227DEG 24KT 4245 9122 4219 9070 4205 9054

Gibbs
Special weather statement, Jun 15, 9:18 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
918 PM CDT Sat Jun 15 2019

ILC073-161-IAC163-160345-
Rock Island-Henry-Scott-
918 PM CDT Sat Jun 15 2019

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT THE QUAD CITIES UNTIL
1045 PM CDT...

At 916 PM CDT, radar indicated heavy rain from thunderstorms falling
over over the Quad Cities metropolitan area, moving east at 25 mph.
Additional heavy rain rainfall is expected to continue across the
area for the next one to two hours.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Colona, Milan, Le Claire, Coal Valley, Hampton, Port Byron,
Walcott, Blue Grass, Buffalo, Andalusia, Rapids City, Princeton and
Long Grove.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 285 and 306.
 Interstate 80 in Illinois between mile markers 1 and 13.
 Interstate 74 in Illinois between mile markers 1 and 16.
 Interstate 88 between mile markers 1 and 3.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 4141 9027 4141 9079 4170 9078 4169 9027
TIME...MOT...LOC 0216Z 271DEG 21KT 4157 9044

Speck
Local storm report, Jun 15, 9:23 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     3 SE OAKVILLE           41.07N 91.01W
06/15/2019                   DES MOINES         IA   EMERGENCY MNGR

            POWER LINES AND TREES DOWN. POSSIBLE TORNADO
            DAMAGE. TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Jun 15, 9:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HEAVY RAIN       CASCADE                 42.30N 91.01W
06/15/2019  M1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:07 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren53 min
Jun 15, 8:24 PM CDTTornado WarningDVNHenderson, Mercer17 min
Jun 15, 8:59 PM CDTSpecial Weather StatementDVNHancock31 min
Jun 15, 9:17 PM CDTSpecial Weather StatementDVNJo Daviess88 min
Jun 15, 9:18 PM CDTSpecial Weather StatementDVNRock Island87 min
Jun 15, 9:19 PM CDTSevere Thunderstorm WarningDVNHenry56 min
Jun 15, 10:08 PM CDTSpecial Weather StatementDVNBureau67 min
Jun 16, 8:55 AM CDTRiver Flood WarningDVNHenry, Rock Island3 days

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.